Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 162, NWS Morristown, TN

August 11, 2001Hamblen County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 11, 2001, 7:29 PM EDT for Hamblen County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2001, 7:29 PM EDT (23:29 UTC)
Expired
Aug 11, 2001, 8:15 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamblen County, TN

The radar

The Knoxville radar (KMRX), 13 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:40 PM EDTHail 1Morristown, TN
Aug 11, 7:45 PM EDTThunderstorm WindMorristown, TNTrees down on Brights Pike.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS54 KMRX 112330
SVRMRX
TNC063-120015-
/NEW.KMRX.SV.W.0264.112329-120015/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMBLEN COUNTY IN EAST TENNESSEE

* UNTIL 815 PM EDT

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR RUSSELLVILLE...OR 4 MILES NORTHEAST OF
  MORRISTOWN.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELLVILLE THROUGH 800 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

LAT...LON 3614 8331 3621 8310 3634 8315 3626 8337

RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SAT AUG 11 2001

MODELS CONTINUE TO BE IN DECENT AGREEMENT ON THE BIG PICTURE.
APPEARS WEAK FRONTAL BOUNDARY MAY FINALLY SAG INTO OUR AREA BY
SUNDAY EVENING.  PLENTY OF MOISTURE STILL OVER THE AREA AS
PRECIPITABLE WATER VALUES STILL GENERALLY AROUND 1.75 INCHES.
WITH NO SIGNIFICANT FORCING TONIGHT...WILL UNDERCUT MOS POPS AND JUST
GO WITH A CHANCE. WILL GO LIKELY ON SUNDAY AS FRONT APPROACHES.
CHANCE POPS LOOK OK FOR SUNDAY NIGHT AND MONDAY.  FRONTAL BOUNDARY
MAY MAKE IT SOUTH AND EAST OF OUR FORECAST AREA MONDAY...BUT LOW
LEVEL DRYING WILL BE HARD TO COME BY.

WILL GENERALLY USE A BLEND OF GUIDANCE TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   72  87  72  87 /  50  60  40  40
TYS   71  85  71  85 /  50  60  40  40
TRI   69  83  68  83 /  40  60  40  40
OQT   71  86  71  86 /  50  60  40  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Aug 11, 3:15 PM EDT, 4 hours 14 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-121000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SAT AUG 11 2001

...VERY HEAVY RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS THIS EVENING
THROUGH SUNDAY ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA
AND SOUTHWEST NORTH CAROLINA...

A MOIST...TROPICAL AIRMASS WILL REMAIN OVER THE AREA THROUGH
SUNDAY.  AN UPPER LEVEL TROUGH AND THE SLOW APPROACH OF A WEAK COLD
FRONT FROM THE OHIO VALLEY WILL HELP TO TRIGGER THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. WITH
THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:35 PM EDTFlash Flood WarningMRXUnicoi3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.